# SDR 2018F00068

- Difficulty date: January 5, 2018
- Submitted: January 8, 2018
- Operation: General aviation
- Aircraft: N652CT
- Make and model: Emb EMB-120ER
- Aircraft serial: 120289
- Aircraft time: 38,877 hours, 49,764 cycles
- System (JASC): 3411 · Pitot/Static System
- Part: Altimeter
- Part number: 39948E2903
- Part serial: 1382
- Condition: Faulty
- Location: First Officer'S
- Stage of operation: CL
- How discovered: O
- Nature of condition: N
- Precautionary procedure: A

## Discrepancy

AFTER TAKEOFF AND CLIMBING,  THE PILOTS WERE QUESTIONED BY ATC ABOUT THEIR ALTITUDE BEING 1200 FT WHEN THEY WERE LEVELING AT 4000 FT. CREW INFORMED ATC THAT THEIR ALTITUDE WAS 4000 FT, HOWEVER ATC REPLIED AGAIN THAT THEY WERE SHOWING THEM AT 1200 FT. THE CAPTAIN ALSO NOTICED THAT DURING THE CLIMB HE WAS SHOWING 2000 FPM CLIMB WHILE THE FIRST OFFICER`S WAS ONLY SHOWING 1000 FPM CLIMB. AT THAT TIME THE FIRST OFFICE`S AIRSPEED WAS AT VMO WHILE THE CAPTAINS WAS AT 200 KTS. AT THAT TIME THE CREW ELECTED TO RETURN TO DEPARTURE.  DUE TO THE ERRONEOUS INSTRUMENT READINGS THE CREW DECLARED AN EMERGENCY AND RETURNED. AIRCRAFT LANDED WITHOUT FURTHER INCIDENT AND TAXIED BACK TO THE HANGER.  MAINTENANCE PERSONNEL DETERMINED THE CAUSE OF THE PROBLEM TO BE AN INTERNAL STATIC LEAK IN THE FIRST OFFICER`S ALTIMETER.  THE ALTIMETER WAS REMOVED AND REPLACED AND THE PITOT STATIC SYSTEM WAS LEAK AND OPS CHECKED.  DURING THE PITOT STATIC SYSTEM TEST THE CAPTAIN`S VSI WAS FOUND TO HAVE A 500FPM DIFFERENCE FORM THE FIRST OFFICER`S. THE CAPTAIN`S VSI WAS REMOVED AND REPLACED AND THE LEAK AND OPS CHECK WAS PERFORMED AGAIN WITH SATISFACTORY RESULTS.
